Nebraska, 2005

Ice Storm in Nebraska, January 2 to 3, 2005

January 2 to 3, 2005 · NWS OAX · 6 events in 6 counties and zones

Freezing rain, mixed at times with sleet, moved across southeast Nebraska and southwest Iowa from late Sunday evening January 2nd into Monday morning the 3rd. Significant icing was reported across this area with accumulations of 1/4 to 1/3 inch common.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Freezing rain, mixed at times with sleet, moved across southeast Nebraska and southwest Iowa from late Sunday evening January 2nd into Monday morning the 3rd. Significant icing was reported across this area with accumulations of 1/4 to 1/3 inch common. Although some minor tree damage and power outages were reported, this storm apparently did not cause widespread or significant damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 2, 2:50 PM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Jan 2, 2:50 PM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CST SUN JAN 2 2005

.DISCUSSION...

FORECAST CHALLENGES WILL BE FREEZING RAIN EVENT IN THE SOUTH
TONIGHT...THEN FOCUS TURNS TO POTENTIAL WINTER STORM TUE/WED.

SHORT TERM...AS HAS BEEN THE CASE OVER THE LAST COUPLE OF
DAYS...SHALLOW COLD AIR RESIDES ACROSS A GOOD PORTION OF THE CENTRAL
PLAINS WHILE MEAN WESTERN U.S TROF CONTINUES TO EJECT SERIES OF
SHORTWAVES AT THE REGION. SFC HIGH PRESSURE HAS BEEN BUILDING SOUTH
INTO THE CENTRAL PLAINS THIS AFTERNOON AND LATEST WATER VAPOR
IMAGERY SHOWS NEXT SHORTWAVE MOVING NORTHWEST OUT OF NM AND INTO
SWRN KS. FORCING IN ADVANCE OF THIS FEATURE WILL SET OFF PCPN ACROSS
NERN KS AND NWRN MO EARLY THIS EVENING...AND WL SPREAD NWD INTO
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA LATER THIS EVENING. WITH WARM
AND MOIST LAYER AT 850MB...FREEZING RAIN EVENT IS EXPECTED ACROSS
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. 12Z MODELS
SUPPORTIVE OF ACCUMULATIONS LESS THAN TWO TENTHS OF AN
INCH...HOWEVER 18Z MODELS ARE COMING IN QUITE BULLISH WITH QPF. WL
ISSUE A WINTER WEATHER ADVISORY FOR SOUTHERN COUPLE TIERS OF
COUNTIES EFFECTIVE FROM 03Z-15Z. THIS MAY NEED TO BE EXPANDED
NORTHWARD AND POSSIBLY UPGRADED IF 18Z MODEL DATA VERIFIES. WL END
PCPN EVENT BY MID MORNING AS FORCING WITH WAVE PUSHES NORTHEAST OF
THE AREA.

LONGER TERM...ANOTHER WEAK SHORTWAVE WILL MOVE THRU MONDAY NIGHT TO
GIVE SOUTHERN COUNTIES A SLIGHT CHANCE FOR A MIX OF FREEZING RAIN OR
RAIN MONDAY NIGHT. MID AND UPPER LEVEL FORCING BEGINS TO INCREASE
GREATLY FROM WEST TO EAST EARLY TUESDAY AHEAD OF STRONG WAVE
EJECTING OUT OF MEAN TROF. WILL THEREFORE INCREASE PCPN CHANCES FROM
WEST TO EAST BEGINNING TUESDAY MORNING. BASED ON TEMPERATURE
PROFILES OFF BUFKIT SOUNDINGS FOR FBY...PCPN ACROSS SOUTHEAST
NEBRASKA AND EXTREME SOUTHWEST IOWA SHOULD CONTINUE AS FREEZING RAIN
OR RAIN...WITH SNOW ACROSS THE REMAINDER OF THE FORECAST AREA. WITH
COUPLED UPPER JET STRUCTURE...300MB UPPER LEVEL DIVERGENCE INCREASES
GREATLY ACROSS THE FORECAST AREA BY 00Z WEDNESDAY ALONG WITH STRONG
MID LEVEL FRONTOGENETICAL FORCING. THINK HEAVIEST SNOWFALL WILL COME
LATE TUESDAY AFTERNOON INTO WEDNESDAY MORNING AS ALL PARAMETERS COME
INTO PLACE. HAVE WORDED HWO QUITE HEAVILY AT THIS POINT.
ETA/GFS/CANADIAN ALL IN FAIRLY GOOD AGREEMENT WITH THIS SYSTEM.

WL LINGER PCPN INTO THE DAY ON WEDNESDAY...WITH PCPN ENDING BY 00Z
THURSDAY. HAVE CONTINUED A DRY FORECAST AFTER THIS EVENT WITH COLDER
TEMPERATURES THE MAIN STORY WITH FRESH SNOW COVER ON THE GROUND.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...WINTER WEATHER ADVISORY 03Z-15Z MONDAY FOR
SALINE...JEFFERSON...LANCASTER...GAGE...CASS...OTOE...JOHNSON...
NEMAHA...PAWNEE AND RICHARDSON COUNTIES.

IA...WINTER WEATHER ADVISORY 03Z-15Z MONDAY FOR
MILLS...MONTGOMERY...FREMONT AND PAGE COUNTIES.

&&

GRIFFIS
Hazardous weather outlook, Jan 2, 5:00 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CST SUN JAN 2 2005

NEZ011-012-016>018-031200-
ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE-
500 PM CST SUN JAN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

SNOW APPEARS LIKELY BEGINNING TUESDAY AFTERNOON AND LASTING INTO
WEDNESDAY AS A STRONGER DISTURBANCE PUSHES INTO THE PLAINS. THERE IS
THE POTENTIAL FOR SEVERAL INCHES OF SNOW BY EVENTS END. ACCUMULATING
SNOW WILL ALSO BE ACCOMPANIED BY COLD TEMPERATURES AND BRISK WINDS
WHICH WILL LIKELY HAMPER TRAVEL ACROSS THE CENTRAL PLAINS.

PLEASE WATCH FOR LATER STATEMENTS AND UPDATED FORECASTS WHICH WILL
BETTER DEFINE THE TIMING AND SNOW TOTALS EXPECTED FOR THE OUTLOOK
AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

IAZ043-NEZ015-030>034-042-043-031200-
BOONE-BURT-COLFAX-CUMING-MADISON-MONONA IA-PLATTE-STANTON-THURSTON-
500 PM CST SUN JAN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA
AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND MONDAY

PATCHY LIGHT FREEZING DRIZZLE WILL BE POSSIBLE LATE TONIGHT AS A WEAK
DISTURBANCE LIFTS ACROSS THE CENTRAL PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

SNOW APPEARS LIKELY BEGINNING TUESDAY AFTERNOON AND LASTING INTO
WEDNESDAY AS A STRONGER DISTURBANCE PUSHES INTO THE PLAINS. THERE IS
THE POTENTIAL FOR SEVERAL INCHES OF SNOW BY EVENTS END. ACCUMULATING
SNOW WILL ALSO BE ACCOMPANIED BY COLD TEMPERATURES AND BRISK WINDS
WHICH WILL LIKELY HAMPER TRAVEL ACROSS THE CENTRAL PLAINS.

PLEASE WATCH FOR LATER STATEMENTS AND UPDATED FORECASTS WHICH WILL
BETTER DEFINE THE TIMING AND SNOW TOTALS EXPECTED FOR THE OUTLOOK
AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

IAZ055-056-069-NEZ044-045-050>053-065-031200-
BUTLER-DODGE-DOUGLAS-HARRISON IA-POTTAWATTAMIE IA-SARPY-SAUNDERS-
SEWARD-SHELBY IA-WASHINGTON-
500 PM CST SUN JAN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS TONIGHT AND MONDAY

A MIXED BAG OF PRECIPITATION CONSISTING OF LIGHT FREEZING DRIZZLE...
LIGHT FREEZING RAIN OR SLEET IS POSSIBLE BEGINNING LATE TONIGHT AND
LASTING THROUGH MONDAY AFTERNOON AS A WEAK DISTURBANCE MOVES ACROSS
THE PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

SNOW APPEARS LIKELY BEGINNING TUESDAY AFTERNOON AND LASTING INTO
WEDNESDAY AS A STRONGER DISTURBANCE PUSHES INTO THE PLAINS. THERE IS
THE POTENTIAL FOR SEVERAL INCHES OF SNOW BY EVENTS END. ACCUMULATING
SNOW WILL ALSO BE ACCOMPANIED BY COLD TEMPERATURES AND BRISK WINDS
WHICH WILL LIKELY HAMPER TRAVEL ACROSS THE CENTRAL PLAINS.

PLEASE WATCH FOR LATER STATEMENTS AND UPDATED FORECASTS WHICH WILL
BETTER DEFINE THE TIMING AND SNOW TOTALS EXPECTED FOR THE OUTLOOK
AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

IAZ079-080-090-091-NEZ066>068-078-088>093-031200-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-
500 PM CST SUN JAN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

LIGHT FREEZING RAIN IS EXPECTED TO DEVELOP TONIGHT AS A WEAK
DISTURBANCE MOVES ONTO THE PLAINS. THEREFORE...A WINTER WEATHER
ADVISORY WILL BE IN EFFECT FROM 10 PM TONIGHT THROUGH 10 AM MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

FREEZING RAIN WILL AGAIN BE POSSIBLE MONDAY NIGHT AND TUESDAY. THE
FREEZING RAIN SHOULD SWITCH TO SNOW TUESDAY AFTERNOON AND CONTINUE
THROUGH WEDNESDAY AS A STRONGER SYSTEM LIFTS ACROSS THE PLAINS.
THERE IS THE POTENTIAL FOR SEVERAL INCHES OF SNOW BY EVENTS END.
ACCUMULATING SNOW WILL ALSO BE ACCOMPANIED BY COLD TEMPERATURES AND
BRISK WINDS WHICH WILL LIKELY HAMPER TRAVEL ACROSS THE CENTRAL
PLAINS.

PLEASE WATCH FOR LATER STATEMENTS AND UPDATED FORECASTS WHICH WILL
BETTER DEFINE THE TIMING OF FREEZING RAIN AND POTENTIAL SNOW TOTALS
EXPECTED FOR THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.
HOWEVER...REPORTS OF ANY SIGNIFICANT ICING WOULD BE APPRECIATED LATE
TONIGHT OR EARLY MONDAY.

DEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 ice storm. Local standard time, as filed.

Ice Storm, Jefferson

When
January 2, 9:00 PM CST to January 3, 10:00 AM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Ice Storm, Gage

When
January 2, 9:00 PM CST to January 3, 10:00 AM CST
Where
Gage forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Ice Storm, Johnson

When
January 2, 9:00 PM CST to January 3, 10:00 AM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Ice Storm, Nemaha

When
January 2, 9:00 PM CST to January 3, 10:00 AM CST
Where
Nemaha forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Ice Storm, Pawnee

When
January 2, 9:00 PM CST to January 3, 10:00 AM CST
Where
Pawnee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Ice Storm, Richardson

When
January 2, 9:00 PM CST to January 3, 10:00 AM CST
Where
Richardson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433004, 5433005, 5433006, 5433007, 5433008, 5433009.